Avascular necrosis is the death of bone tissue resulting from the decrease or interruption of blood flow to a bone. Injuries, medical treatments, and medications can all cause this symptom. Anyone can be affected by avascular necrosis, but people 30 to 50 years of age are at the greatest risk. Avascular necrosis is irreversible, but treatments can slow the progression and help keep the condition from worsening.
Avascular necrosis can affect the hip, knee, shoulder, hand, or foot. It may occur on one or both sides of the body. Often, people with the early stages of avascular necrosis experience no symptoms. As the disease advances, an individual may feel pain in the affected joint only when he puts weight on it. Eventually, the pain will persist even when laying down. It can range from mild to severe and occurs gradually.
If left untreated, avascular necrosis worsens with time, and the bone can eventually collapse. Additionally, avascular necrosis causes the bone to lose its smooth shape, which can lead to severe arthritis. To help prevent the complications of avascular necrosis, people with any pain in their joints should see a doctor, particularly if they suspect a break or dislocation.
In approximately 25% of cases of avascular necrosis, the cause of interrupted or reduced blood flow to the bone is unknown. In other cases, bone or joint trauma may be the cause. For instance, a dislocated joint, can damage the blood vessels nearby.
Cancer treatments using radiation can damage blood vessels and weaken bones. Gaucher's disease and sickle cell anemia can also cause diminished blood flow to bones. Blood flow is also reduced if lipids or fats are deposited in small blood vessels.
Several factors can put an individual at risk for developing avascular necrosis. In addition to those potential causes noted above, excessive alcohol use can put an individual at risk, as well, because it leads to fatty deposits developing in blood vessels.
Another common cause of avascular necrosis is long-term use of steroids in high doses. The long-term use of bisphosphonates, medications used to increase bone density, can also lead to the condition.
Radiation therapy and organ transplantation, especially kidney transplants, are also related to avascular necrosis. Medical conditions such as sickle cell anemia, pancreatitis, systemic lupus erythematosus, diabetes, and HIV/AIDS can cause the condition, as well.
When someone visits his doctor with concerns about his joints, the doctor will do a physical exam to check for tenderness and range of motion. Imaging tests are useful in the diagnosis of avascular necrosis. X-rays can show the bone changes that take place in the later stages of avascular necrosis. MRIs can produce more detailed images of bone, revealing early changes that may help diagnose the condition more quickly. Bone scans require the doctor inject a small amount of radioactive material into the vein. The material travels to parts of the bone that are either healing or injured, showing up as bright spots on an imaging plate.
People with avascular necrosis can slow the progression of their condition by making certain lifestyle changes. Resting the affected joint by keeping weight off of it can slow the damage. Some people may need to restrict physical activities and use crutches for several months. Also, a physical therapist can teach patients exercises to help maintain or improve range of motion. Over-the-counter NSAIDs can help relieve the pain associated with this condition.
Several medical treatment options exist for individuals with avascular necrosis.
Some people may require surgery to treat the advanced stages of avascular necrosis.
Limiting alcohol intake can reduce the risk of avascular necrosis, as can quitting smoking. The most common substance obstructing blood flow to bones are little bits of fat, so keeping cholesterol levels low helps prevent these deposits and lowers the risk of developing the condition.
This site offers information designed for educational purposes only. You should not rely on any information on this site as a substitute for professional medical advice, diagnosis, treatment, or as a substitute for, professional counseling care, advice, diagnosis, or treatment. If you have any concerns or questions about your health, you should always consult with a physician or other healthcare professional.